MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Abdominal Pain (1685)
Date of Event 03/04/2013
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with deep vein thrombosis/pulmonary embolism.At some time post filter deployment, it was alleged that the filter struts perforated into organs and the patient reportedly experienced abdominal pain.The device has not been removed and there were no reported attempts made to retrieve the filter.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
Manufacturing review: a lot history review was performed.This is the only complaint to date for this lot number.Therefore, a device history record review is not required.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Approximately, four years and seven months of post implant, computed tomography of chest and abdomen with contrast was performed and a filter was present in the inferior vena cava.The limbs of the filter extend outside of the cava are to the level of the duodenum and aorta which remained unchanged.There was no evidence of aortic leak or aneurysm.Around, five months and two weeks later, computed tomography scan of abdomen and pelvis for abdominal pain.There was unchanged configuration of an infra-renal inferior vena cava filter again showing limbs extending into the aorta and adjacent duodenum.There was no evidence of aortic leak.Around, three months later, computed tomography of lower spine was done, and inferior vena cava filter was in place.One of the tines appeared to be abutting or possibly traversing into the infra-renal abdominal aorta.Around, one year and eight months later, computed tomography abdomen and pelvis with contrast for diffuse abdominal pain.Inferior vena cava filter in place.The struts extend well outside the confines of the inferior vena cava including a strut which appeared to penetrate the right anterior wall of the aorta.There was no evidence of aneurysm or inflammatory change.Therefore, the investigation is confirmed for the perforation of the inferior vena cava (ivc) based upon the available information, the definitive root cause is unknown.Labeling review: a review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, and unit label) showed that the product labeling is adequate.Expiry date: 01/2011.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
Manufacturer Contact
judith ludwig
1415 w. 3rd street
tempe, AZ 85281
4803032689
MDR Report Key13306485
Report Number2020394-2022-90057
Device Sequence Number4964763
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberGFRL1911
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/23/2021
Initial Report FDA Received Date01/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexFemale
Patient RaceWhite